First Stopped meds and then started reduced to 25mcg

Due to high blood sugar I first stopped my levo- was at 50mcg. Then I went to 25mcg when I got a severe headache after 3 days. The last two days I forgot to take it after forgetting to take it one day and then getting another headache and starting up. My bg is allover, crashing and very high a lot of the time. I just wonder the headaches if any of this is due to the levo or if it could be that I have now messed up my whole message system for thyroid hormone by medication early in the game? I'm not sure what to do and my doc is the last person I want to ask about this. Today I lost my baby boy kitty after a long period of nursing him and I have been very stressed overall from this and from other health issues. 

12 Replies

  • Diabetes can kill. 

    Either directly due to going into a coma or indirectly due to complications.

    Please go to the doctor to be tested for diabetes asap.

    Lots of people with thyroid problems also have other autoimmune diseases like diabetes. 

    Most older people are told they have type 2 diabetes but some have type 1, and as you (and doctors) won't know what type of diabetes you have until you are medicated for it and/or change your diet. 

    Mucking around with your levo and so your thyroid hormone levels is really mucking around with your already fragile metabolism. 

  • Thanks bluebug.. I laughed when I read your answer, I have type 1 diabetes diagnosed 4 years ago while in dka which nearly killed me with serious complications.. I know it can kill. I'm just wondering if going on levo at all has been a mistake because now I can't seem to get off it and the higher dose of 50mcg seemed to be giving me very high blood sugars. 

    I had started medicating at "normal" tsh/t4 levels etc. due to all my symptoms, at first I felt a bit better at the lower dose but then high bg started in, not that I don't ever have high bg but I mean really high and very volatile. I don't think it's a coincidence that it started with the higher dose of levo. My father who also has hashis had to go off his totally because it was giving him sky high blood pressure. He seems to be ok off it. 

  • What is the mechanism by which Levo effects blood glucose? 

  • I'm not sure sulamaye, I have read this online and my cde also told me it can cause high bg although at first it was causing lows I thought. Here is a link:

  • I think it's to do with the metabolism speeding up. Don't stop taking your thyroid meds but maybe think about cutting back your carb intake a bit and see if that makes any difference.

  • Thanks Hose, I have cut back carbs dramatically I've had type 1 for about 4 years now.. I can't cut them back anymore it isn't safe for me.. my bg has always fluctuated a lot. I barely eat anything as it is due to all of this. 

  • You might have more success going to regarding your blood sugar problems. Tons of very knowledgeable type 1s hanging out there who can offer guidance and wisdom. Good luck!

  • Thanks Hose, I am a moderator on a diabetes forum, albeit behind the scenes.. I read a lot about diabetes, there is no one who can help me.. I have tried EVERYTHING, my endo can't help and neither can other diabetics.. 

    It is not a one size fits all situation, everyone's body is different and reacts differently... plus if you have hashimotos it is much more difficult to manage apparently. Type 1 just plain sucks(an understatement) if  you have a lot of fluctuation and changes of insulin needs each day and each hour/minute of the day which can't be predicted.. which many of us do unfortunately. I'm pretty much ready for a transplant but that won't be done unless you are very ill and near kidney failure. I would do just about anything not to be on insulin anymore. 

  • For me, I've found that taking extra T3 raises my base and responsive blood sugar levels - but since going off the extra and just taking Naturethroid, they have settled down and at lower base levels.  We are dealing with hormones, which interact in different ways for each of us; some people aren't so blood sugar sensitive when taking thyroid meds and some are.

  • Thanks Gactor.. I'm just going to stay on 25mcg for now and see how it goes... maybe I can stop them eventually which is my plan because high bg will kill me before anything else will most likely.. well. within reason etc.  I don't really have anyone I trust medically to discuss all of this with in terms of doctors. my gp is useless and basically told me she wouldn't do anything if my pth and t3 weren't normal etc. 

  • You can die of untreated hypothyroidism, heart attack from no energy in cells. But more importantly you can simply grind to a halt, not be able to get out of bed and be plagued by loads of miserable symptoms that make you wish you were dead. You're obviously not at that stage yet, but if you have hashis your thyroid will get worse as more of the gland is attacked, rather than better. Good luck. Have you tried paleo diet? 

  • Yes I'm aware of that, but as you said I'm not at that point yet and high bg will for sure kill me long before the thyroid issue gets to that point. And so will bad lows and volatile bg. My father stopped his meds due to very high bp so for some people treating it is a big problem. He is doing well off them. I have tried every diet out there believe me.. I know what works for me or at least what works best at the moment and it isn't drastic lowering of carbs.. when you're on insulin with low and fluctuating bg it can be very dangerous to lower carbs too much. 

You may also like...